Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 10, NWS Nashville, TN

March 31, 20164 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 31, 2016, 6:53 PM CDT for 4 counties in Tennessee. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2016, 6:53 PM CDT (23:53 UTC)
Expired
Mar 31, 2016, 7:15 PM CDT
In force
22 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Smith County, TN, Sumner County, TN, Trousdale County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 34 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 3:59 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 673 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
673 m²/s²
0-3 km storm-relative helicity
836 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WUUS54 KOHX 312353
SVROHX
TNC159-165-169-189-010015-
/O.NEW.KOHX.SV.W.0010.160331T2353Z-160401T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
653 PM CDT THU MAR 31 2016

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SMITH COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN SUMNER COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN WILSON COUNTY IN MIDDLE TENNESSEE...
  TROUSDALE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 715 PM CDT

* AT 652 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
  HARTSVILLE...MOVING NORTH AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LEBANON...CARTHAGE...HARTSVILLE...SOUTH CARTHAGE...DICKERSON CHAPEL
  RECREATION AREA...DIXON SPRINGS AND TUCKERS CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3648 8635 3634 8584 3613 8610 3620 8632
TIME...MOT...LOC 2352Z 202DEG 63KT 3628 8615 

HAIL...1.00IN
WIND...60MPH
 
$$

07
1 follow-up statement
987 
WWUS54 KOHX 010001
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
701 PM CDT THU MAR 31 2016

TNC165-010010-
/O.CAN.KOHX.SV.W.0010.000000T0000Z-160401T0015Z/
SUMNER TN-
701 PM CDT THU MAR 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SUMNER COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
CENTRAL TENNESSEE.

LAT...LON 3645 8625 3634 8584 3616 8606 3623 8627
TIME...MOT...LOC 0000Z 202DEG 63KT 3642 8608 

$$

TNC159-169-189-010015-
/O.CON.KOHX.SV.W.0010.000000T0000Z-160401T0015Z/
SMITH TN-WILSON TN-TROUSDALE TN-
701 PM CDT THU MAR 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN SMITH...NORTHEASTERN WILSON AND TROUSDALE COUNTIES...

AT 700 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARTSVILLE...
MOVING NORTH AT 70 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CARTHAGE...HARTSVILLE...SOUTH CARTHAGE...DICKERSON CHAPEL RECREATION
AREA...DIXON SPRINGS AND TUCKERS CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3645 8625 3634 8584 3616 8606 3623 8627
TIME...MOT...LOC 0000Z 202DEG 63KT 3642 8608 

HAIL...1.00IN
WIND...60MPH
 
$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 6:39 PM CDT, 14 minutes earlier.

Area forecast discussion, Mar 31, 6:39 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
639 PM CDT THU MAR 31 2016

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

UPDATED SUITE OF FORECAST PRODUCTS TO REFLECT ISSUANCE OF TORNADO
WATCH NUMBER 72 THRU 01/06Z.

&&

.AVIATION...
00Z TAF DISCUSSION.

PREFRONTAL FORCING ACTING AS THE CATALYST FOR THE SHOWER AND TSTM
ACTIVITY THAT IS NOW JUST EAST OF BNA. SHOULD SEE SOME STORMINESS
EFFECT THE CSV AREA OVER THE NEXT FEW HOURS. THE MAIN FRONTAL
BOUNDARY IS STILL BACK TO OUR WEST AND IS NOT QUITE TO THE MS
RIVER AS OF YET. SOME REDEVELOPMENT WILL BE POSSIBLE BUT FOR
NOW...WILL COVER THIS WITH VICINITY WORDING UNTIL 12Z. AFT
12Z...LOOK FOR PARTIAL CLEARING AND WESTERLY WINDS THAT ARE
RELATIVELY WEAK.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM/AVIATION........21
LONG TERM..................31
Hazardous weather outlook, Mar 31, 5:04 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
504 PM CDT THU MAR 31 2016

TNZ007>010-025>033-056>064-075-093>095-011000-
ROBERTSON-SUMNER-MACON-CLAY-DICKSON-CHEATHAM-DAVIDSON-WILSON-
TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-BEDFORD-WAYNE-
LAWRENCE-GILES-
504 PM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM CDT...

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING...
AS A COLD FRONT APPROACHES FROM THE WEST. DAMAGING WINDS AND
LARGE HAIL LOOK TO BE THE PRIMARY THREATS...ALONG WITH A FEW
TORNADOES.

LOCALIZED FLASH FLOODING MAY ALSO OCCUR...ESPECIALLY IN AREAS
THAT RECEIVED HEAVY RAINFALL LAST NIGHT AND EARLY TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NEEDED THIS EVENING.

TNZ005-006-011-023-024-034-065-066-077>080-011000-
STEWART-MONTGOMERY-PICKETT-HOUSTON-HUMPHREYS-FENTRESS-WHITE-
CUMBERLAND-COFFEE-WARREN-GRUNDY-VAN BUREN-
504 PM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TONIGHT

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING...
AS A COLD FRONT APPROACHES FROM THE WEST. STRONG WINDS AND
HAIL WILL BE THE PRIMARY THREATS.

LOCALIZED FLASH FLOODING MAY ALSO OCCUR...ESPECIALLY IN AREAS
THAT RECEIVED HEAVY RAINFALL LAST NIGHT AND EARLY TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Mar 31, 5:56 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
556 PM CDT THU MAR 31 2016

TNZ008-009-312345-
SUMNER TN-MACON TN-
556 PM CDT THU MAR 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SUMNER AND
NORTHWESTERN MACON COUNTIES UNTIL 645 PM CDT...

AT 556 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF WESTMORELAND...OR 17 MILES NORTH OF GALLATIN...
MOVING EAST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...WESTMORELAND...PORTLAND...MITCHELLVILLE AND OAK GROVE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
CENTRAL TENNESSEE.

LAT...LON 3663 8609 3648 8603 3649 8655 3664 8655
      3664 8654 3665 8651 3665 8645
TIME...MOT...LOC 2256Z 270DEG 41KT 3662 8638

07
Local storm report, Mar 31, 5:59 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
559 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     LIGHTNING        GOODLETTSVILLE          36.33N  86.70W
03/31/2016                   DAVIDSON           TN   TWITTER

            HOUSE ON FIRE DUE TO LIGHTNING ALONG CONFERENCE DRIVE

&&

EVENT NUMBER OHX1600353

21
Local storm report, Mar 31, 6:17 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
617 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND GST     8 ESE COLUMBIA          35.58N  86.92W
03/31/2016  E60 MPH          MAURY              TN   NWS EMPLOYEE

            50 TO 60 MPH WINDGUST ESTIMATION

&&

EVENT NUMBER OHX1600354

21
Local storm report, Mar 31, 6:26 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
626 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     HOHENWALD               35.55N  87.56W
03/31/2016                   LEWIS              TN   TRAINED SPOTTER

            TREES AND POWERLINES DOWN ALONG HWY 48N AND FORREST AVE

0450 PM     TSTM WND DMG     10 SW SPRINGFIELD       36.40N  87.01W
03/31/2016                   ROBERTSON          TN   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATES 60 TO 70 MPH TSTM WIND GUST
            IN PLEASANT VIEW

0537 PM     HAIL             2 W COLUMBIA            35.62N  87.08W
03/31/2016  E1.75 INCH       MAURY              TN   LAW ENFORCEMENT

            GOLFBALL HAIL JUST WEST OF COLUMBIA

0546 PM     TSTM WND GST     8 ESE COLUMBIA          35.58N  86.92W
03/31/2016  E60 MPH          MAURY              TN   NWS EMPLOYEE

            50 TO 60 MPH WINDGUST ESTIMATION

0558 PM     LIGHTNING        GOODLETTSVILLE          36.33N  86.70W
03/31/2016                   DAVIDSON           TN   TWITTER

            HOUSE ON FIRE DUE TO LIGHTNING ALONG CONFERENCE DRIVE

&&

EVENT NUMBER OHX1600350 OHX1600351 OHX1600352 OHX1600354 OHX1600353

31
Special weather statement, Mar 31, 6:32 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
632 PM CDT THU MAR 31 2016

TNZ028-030-062>064-010015-
CANNON TN-DE KALB TN-SMITH TN-WILSON TN-RUTHERFORD TN-
632 PM CDT THU MAR 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR CANNON...NORTHEASTERN
RUTHERFORD...SOUTH CENTRAL SMITH...WESTERN DE KALB AND SOUTHEASTERN
WILSON COUNTIES UNTIL 715 PM CDT...

AT 631 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF WOODBURY...MOVING EAST AT 45 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MURFREESBORO...WOODBURY...WATERTOWN...WALTERHILL...ALEXANDRIA...
DOWELLTOWN...LIBERTY...AUBURNTOWN...BRADYVILLE...CEDARS OF LEBANON STATE
PARK...READYVILLE...MILTON AND LASCASSAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR CENTRAL
TENNESSEE.

LAT...LON 3576 8596 3573 8599 3571 8599 3571 8600
      3570 8599 3576 8642 3610 8635 3615 8586
TIME...MOT...LOC 2331Z 271DEG 41KT 3594 8613

07
Local storm report, Mar 31, 6:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
651 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     MURFREESBORO            35.85N  86.39W
03/31/2016                   RUTHERFORD         TN   TWITTER

            TREE ON HOME ALONG NORTH COVE DR IN MURFREESBORO

&&

EVENT NUMBER OHX1600355

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 1:06 PM CDTSpecial Weather StatementOHXHouston, Montgomery, Stewart54 min
Mar 31, 3:02 PM CDTSpecial Weather StatementOHXStewart43 min
Mar 31, 3:47 PM CDTSpecial Weather StatementOHXHumphreys28 min
Mar 31, 3:49 PM CDTTornado WarningOHXPerry, Wayne26 min
Mar 31, 4:06 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Houston, Humphreys, Perry39 min
Mar 31, 4:14 PM CDTTornado WarningOHXHickman, Lewis, Perry46 min
Mar 31, 4:37 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Montgomery, Robertson23 min
Mar 31, 4:48 PM CDTTornado WarningOHXHickman, Lewis, Maury42 min
Mar 31, 4:49 PM CDTSevere Thunderstorm WarningOHXLewis, Wayne26 min
Mar 31, 5:01 PM CDTSpecial Weather StatementOHXRobertson, Sumner29 min
Mar 31, 5:14 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Wayne46 min
Mar 31, 5:18 PM CDTTornado WarningOHXMaury27 min
Mar 31, 5:24 PM CDTSpecial Weather StatementOHXMacon, Sumner, Trousdale36 min
Mar 31, 5:42 PM CDTTornado WarningOHXMarshall, Maury29 min
Mar 31, 5:44 PM CDTTornado WarningOHXGiles, Lawrence31 min
Mar 31, 5:56 PM CDTSpecial Weather StatementOHXSumner49 min
Mar 31, 6:06 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford39 min
Mar 31, 6:14 PM CDTTornado WarningOHXGiles, Lawrence31 min
Mar 31, 6:32 PM CDTSpecial Weather StatementOHXCannon43 min
Mar 31, 6:44 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Warren, Wilson31 min
Mar 31, 6:47 PM CDTTornado WarningOHXGiles, Marshall28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.